Virginia, 2014

Hail and Damaging Winds in Virginia, May 28, 2014

May 28, 2014 · NWS RNK · 3 events in 2 counties and zones

A backdoor cold front approached the region from southern New England, providing the low level convergence needed to trigger shower and thunderstorm activity. Strong daytime heating provided decent instability, with CAPE values ranging from 1000 to 2000 J/kg during late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A backdoor cold front approached the region from southern New England, providing the low level convergence needed to trigger shower and thunderstorm activity. Strong daytime heating provided decent instability, with CAPE values ranging from 1000 to 2000 J/kg during late afternoon. Weak upper level dynamics however kept shower and thunderstorm isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 2:05 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 28, 2:05 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED MAY 28 2014

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL SLIDE SLOWLY SOUTH THROUGH OUR AREA
EARLY THURSDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BY
THE WEEKEND...USHERING IN SLIGHTLY COOLER AND DRIER AIR FOR
SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM EDT WEDNESDAY...

OUR ENTIRE FORECAST AREA FALLS IN THE WARM SECTOR...AS A SFC
BOUNDARY WAS NOTED FROM OHIO TO THE WV PANHANDLE INTO MARYLAND. SPC
MESOANALYSIS PAGE INDICATES BEST DCAPES IN THE NORTHEAST PORTION OF
OUR FORECAST AREA...AND WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED A COUPLE OF STORMS MAY GAIN ENOUGH STRENGTH TO CREATE
LOCALLY DAMAGING WINDS.

SUBTLE SHORTWAVE MOVING OVER THE TOP OF THE UPPER RIDGE IS HELPING
TO SPARK THE STORMS...AND AS THIS FEATURE SLIDES EAST...COMBINED
WITH THE LOSS OF HEATING...STORMS WILL GRADUALLY DIMINISH THIS
EVENING.

ANOTHER...STRONGER...WAVE PUSH INTO THE MID-ATLANTIC REGION EARLY
THURSDAY...AMPLIFYING THE UPPER TROF IN THE FAR EASTERN
U.S...LEAVING US UNDER A NORTHWEST FLOW ALOFT. THIS WILL HELP
PUSH A BACKDOOR COLD FRONT THROUGH OUR REGION TONIGHT AND BRING A
LOW LEVEL EASTERLY FLOW. SREF/NAM/GFS/RAP MODELS ALL GENERATING
LOW CLOUDS...MAINLY ALONG AND EAST OF THE BLUE RIDGE BY DAWN
THURSDAY.

IF THIS SCENARIO UNFOLDS...WIDESPREAD CLOUDINESS WILL BE FOUND FOR
MOST AREAS EAST OF I-77 THURSDAY...KEEPING INSTABILITY DOWN.
GUIDANCE TEMPS HAVE TRENDED DOWN AND TRY TO FOLLOW THIS TREND WITH
GOING BELOW GUIDANCE FOR HIGHS...ESPECIALLY AT LYH.

UPPER LEVEL FORCING INCREASES TOMORROW AS THE UPPER LEVEL WAVE MOVES
THROUGH. THIS SHOULD INCREASE COVERAGE OF PRECIPITATION ON THURSDAY.
AS A RESULT...KEPT HIGH POPS IN PLACE. BEST CHANCE FOR STRONG STORMS
WILL BE OUTSIDE OF THE WEDGE...PRIMARILY WEST OF I-77.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...

OVERALL MODELS STILL FAVORING WEDGE ACROSS THE AREA THU NIGHT-FRIDAY
BUT WITH INVERTED TROUGH AND 8H FRONT TO FOLLOW THROUGH BY FRIDAY
MORNING.

WILL FAVOR A BLEND OF THE ECMWF/GFS THIS PACKAGE...AND WILL SEE
HIGHER POPS IN THE WEST AND SOUTH THURSDAY NIGHT. FOG IS A GOOD
POSSIBILITY AS SOME DRIER AIR ALOFT WORKS IN FROM THE NORTHEAST.

GOING INTO FRIDAY...THERE STILL REMAINS SOME WEAK CONVERGENCE ALONG
OVER THE MTNS AND WILL ALLOW FOR CHANCE POPS OVER THE MTNS WITH
LOWER THREAT WITH SUBSIDENCE IN THE WEDGE ACROSS THE EAST. KEPT TEMPS
COOLER FRIDAY IN THE WEDGE AND CLOUDS LINGER OVER THE BLUE RIDGE AND
FOOTHILLS INTO THE AFTERNOON. HIGHS SHOULD RANGE FROM THE LOWER 70S
ACROSS THE LYH/FVX AREA...AS WELL AS THE HIGHER ELEVATIONS...TO NEAR
80 IN THE NC FOOTHILLS AND FAR SW VA VALLEYS.

ANOTHER HIGH WILL WORK SOUTH FROM THE EASTERN GREAT LAKES INTO
SATURDAY AS UPPER RIDGE BUILDS OVER THE GREAT LAKES INTO THE OHIO
VALLEY. MAIN TRACK OF SHORTWAVE WILL STAY NORTHEAST ACROSS THE NEW
NEW ENGLAND STATES. MAINLY DRY BUT CANNOT RULE OUT SOME ISOLATED
CONVECTION OVER THE NC MTNS SAT AFTERNOON. WILL BE SEASONAL WITH
HIGHS FROM THE MID TO UPPER 70S CWA WIDE.

BY SATURDAY NIGHT...THE SFC HIGH WORKS INTO NY/PA WEDGING SOUTHWEST
OVER THE VA/NC PIEDMONT. SHOULD BE A COOLER NIGHT WITH DRY AIR IN
PLACE. STILL SOME DIFFERENCES IN THE NC MTNS WITH MODELS SHOWING
ISOLATED SHOWERS IN THE EVENING. WILL SEE SKIES CLEARING OUT AND
TEMPS DROPPING TOWARD THE UPPER 40S ACROSS THE ALLEGHANY HIGHLANDS
WITH MOST LOCATIONS STAYING IN THE 50S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1245 PM EDT WEDNESDAY...

GOING TO BE HEADING BACK TO SUMMER TEMPS EARLY NEXT WEEK AS UPPER
RIDGE SITUATES ITSELF OVER THE WRN SIDE OF THE APPALACHIANS. BY
MIDWEEK...MODELS BREAK DOWN THE UPPER RIDGE AS TROUGH DIGS ACROSS
SRN CANADA. AT THE SFC...HIGH PRESSURE WORKS FROM THE MID ATLANTIC
TO THE SOUTHEAST COAST.

THE PATTERN SUGGESTS NO ORGANIZED SYSTEMS TO AFFECT US...BUT WILL
HAVE TO WATCH UPSTREAM ESPECIALLY TUE-WED AS THE 5H FLOW FLATTENS
FOR FASTER MOVING SHORTWAVES. OVERALL WILL BE TYPICAL SUMMER DIURNAL
RANGE IN SHRA/TSRA THREAT...WITH BEST CHANCES IN THE MOUNTAINS
ESPECIALLY TUE-WED. A LEE TROUGH SETS UP AS WELL OVER THE PIEDMONT
WHICH COULD AID IN STORM DEVELOPMENT.

FOR NOW KEEPING IN POPS IN THE CHANCE RANGE...WITH SUNDAY LOOKING
DRY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 108 PM EDT WEDNESDAY...

VFR CONDITIONS WERE REPORTED AT ALL TAF SITES EARLY THIS
AFTERNOON...WITH ISOLATED TO WIDELY SCATTERED STORMS DEVELOPING
IN TEH WESTERN PORTION OF THE NWS BLACKSBURG FORECAST AREA.
WITH AN UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED STORMS WILL
BE POSSIBLE ANYWHERE ACROSS THE FORECAST AERA....BEFORE
DIMINISHING BY 02Z. COVERAGE OF THE STORMS WILL NOT BE HIGH ENOUGH
TO INCLUDE AS A PREDOMINATE GROUP...AND WILL LEAVE MENTION OF
VCTS.

A BACKDOOR COLD FRONT WILL GRADUALLY MOVE SOUTH TONIGHT...WELL
INTO OUR FORECAST AREA. THIS WILL BRING A EAST WIND AND SHALLOW
MOISTURE RESULTING IN WIDESPREAD MVFR CLOUDS...ESPECIALLY TO LYH
AND PERHAPS TO KROA...KBCB...KLWB AND KDAN BY 12Z THURSDAY. THESE
CLOUDS WILL PERSIST THROUGH THE DAY THURSDAY. AREAS OF RAIN WILL
DEVELOP BY LATE MORNING AS WELL.

A COLD FRONT PUSHING THROUGH THROUGH THE AREA WILL BRING DRIER
AIR AND VFR CONDITIONS BACK INTO THE REGION...BUT NOT UNTIL FRIDAY
NIGHT. THEN THE VFR WEATHER WILL CONTINUE THROUGH SUNDAY.

&&

.EQUIPMENT...
AS OF 110 PM EDT WEDNESDAY...

A COMMUNICATIONS OUTAGE HAS PREVENTED THE DISTRIBUTION OF
OBSERVATIONS FROM LYH...LYNCHBURG AIRPORT. IT IS UNKNOWN WHEN THIS
WILL BE RESOLVED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...WP
LONG TERM...WP
AVIATION...PH
EQUIPMENT...PH
Hazardous weather outlook, May 28, 4:09 AM EST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 AM EDT WED MAY 28 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
509 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE
STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THURSDAY. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY
WINDS...HAIL...AND HEAVY RAIN.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 3:17 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED MAY 28 2014

VAZ024-282100-
ROCKBRIDGE VA-
417 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR COLLIERSTOWN...MOVING TO THE SOUTHEAST
  AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  GLASGOW...
  CORNWALL...
  AND NATURAL BRIDGE.

THIS INCLUDES VMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3779 7927 3778 7927 3756 7952 3772 7969
      3777 7967 3783 7962 3786 7962 3790 7958
TIME...MOT...LOC 2012Z 307DEG 11KT 3778 7958

PC
Special weather statement, May 28, 3:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED MAY 28 2014

VAZ014-022-282115-
ROANOKE VA-MONTGOMERY VA-
435 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MC DONALDS MILL...MOVING TO THE
  SOUTHEAST AT 5 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GLENVAR...
  MC DONALDS MILL...
  BRADSHAW...
  ELLISTON-LAFAYETTE...
  AND ELLISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3734 8027 3736 8023 3731 8006 3712 8017
      3729 8041 3737 8032
TIME...MOT...LOC 2033Z 296DEG 5KT 3729 8027

PC
Special weather statement, May 28, 4:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT WED MAY 28 2014

VAZ019-020-282215-
BATH VA-ALLEGHANY VA-
527 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR INGALLS FIELD...MOVING TO THE
  EAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLIFTON FORGE CITY...
  HOT SPRINGS...
  NATURAL WELL...
  INGALLS FIELD...
  AND CARLOOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3796 7959 3788 7965 3787 7963 3778 7966
      3777 7968 3778 7975 3789 8004 3803 7994
TIME...MOT...LOC 2125Z 287DEG 15KT 3791 7982

PC
Special weather statement, May 28, 4:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT WED MAY 28 2014

VAZ033-034-044-282245-
FRANKLIN VA-BEDFORD VA-PITTSYLVANIA VA-
547 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PENHOOK...MOVING TO THE EAST AT 10 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  PENHOOK...
  PITTSVILLE...
  AND AJAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3694 7976 3704 7980 3716 7951 3696 7938
TIME...MOT...LOC 2142Z 255DEG 12KT 3699 7970

PC
Special weather statement, May 28, 4:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT WED MAY 28 2014

VAZ015-016-282245-
GRAYSON VA-CARROLL VA-
556 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS...MOVING TO THE EAST AT
  10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  CANA...
  FRIES...
  FANCY GAP...
  AND PIPERS GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3656 8103 3657 8106 3675 8104 3672 8059
      3662 8061 3656 8063
TIME...MOT...LOC 2151Z 283DEG 12KT 3665 8081

PC
Special weather statement, May 28, 5:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT WED MAY 28 2014

VAZ034-282245-
BEDFORD VA-
603 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BEDFORD CITY...MOVING TO THE EAST AT 15
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  GOODE...
  AND THAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3727 7933 3720 7936 3731 7968 3744 7964
      3743 7927
TIME...MOT...LOC 2200Z 282DEG 12KT 3734 7955

PC

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bedford

When
May 28, 5:15 PM EST
Where
Bedford County, 0.88 mi NE of Bedford City
Measured
0.75 in hail
Reported by
Public
Coordinates
37.340, -79.520

Thunderstorm Wind, Bedford

When
May 28, 5:17 PM EST
Where
Bedford County, 0.88 mi NE of Bedford City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.340, -79.520

Several trees were blown down across the Town of Bedford, with one tree falling onto power lines.

Thunderstorm Wind, Halifax

When
May 28, 8:07 PM EST
Where
Halifax County, 1.1 mi NNE of Scottsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.764, -78.771

Power lines were blown down near the intersection of Lee Syd Moore Road and Green Level Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509882, 509883, 509886.